Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 124, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2023, 9:17 PM CDT for 4 counties in Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2023, 9:17 PM CDT (02:17 UTC)
- Expired
- Jun 27, 2023, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 100 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 7:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2616 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 6.5
The text
As transmitted.
499
WUUS53 KDDC 280217
SVRDDC
KSC007-033-097-151-280315-
/O.NEW.KDDC.SV.W.0124.230628T0217Z-230628T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
917 PM CDT Tue Jun 27 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kiowa County in south central Kansas...
Barber County in south central Kansas...
Comanche County in south central Kansas...
Pratt County in south central Kansas...
* Until 1015 PM CDT.
* At 917 PM CDT, a severe thunderstorm was located near Protection,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9949 3781 9846 3739 9846 3738 9835
3700 9835 3700 9952
TIME...MOT...LOC 0217Z 271DEG 52KT 3715 9947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN3 follow-up statements
020
WWUS53 KDDC 280234
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
934 PM CDT Tue Jun 27 2023
KSC007-033-097-151-280315-
/O.CON.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
934 PM CDT Tue Jun 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN KIOWA...BARBER...EASTERN COMANCHE AND PRATT COUNTIES...
At 934 PM CDT, a severe thunderstorm was located 10 miles east of
Buttermilk, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9924 3781 9846 3739 9846 3738 9835
3700 9835 3700 9927
TIME...MOT...LOC 0234Z 271DEG 52KT 3715 9916
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN443
WWUS53 KDDC 280302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Tue Jun 27 2023
KSC033-097-280311-
/O.CAN.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Kiowa KS-Comanche KS-
1002 PM CDT Tue Jun 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA AND EASTERN
COMANCHE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
3700 9835 3700 9899
TIME...MOT...LOC 0301Z 271DEG 52KT 3714 9866
$$
KSC007-151-280315-
/O.CON.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Barber KS-Pratt KS-
1002 PM CDT Tue Jun 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR BARBER AND PRATT COUNTIES...
At 1001 PM CDT, a severe thunderstorm was located 8 miles north of
Hardtner, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
3700 9835 3700 9899
TIME...MOT...LOC 0301Z 271DEG 52KT 3714 9866
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN927
WWUS53 KDDC 280311
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1011 PM CDT Tue Jun 27 2023
KSC007-151-280321-
/O.EXP.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Barber KS-Pratt KS-
1011 PM CDT Tue Jun 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND PRATT COUNTIES WILL
EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
3700 9835 3700 9899
TIME...MOT...LOC 0311Z 271DEG 52KT 3714 9850
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:37 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 27, 6:37 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 637 PM CDT Tue Jun 27 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 631 PM CDT Tue Jun 27 2023 Thunderstorms increasing in coverage as they move northeast across the panhandles of Texas and Oklahoma. Expect this trend to continue as these storms move northeast into an area of higher low level moisture. Latest HRRR now appears a little more reasonable keeping with storms increasing in coverage as they move northeast into southern before taking a more easterly track along the Kansas/Oklahoma border after 01z as a weak upper level wave moves across southwest Kansas. Until now the warm +16C 700mb temperatures have limited convection across extreme southwest Kansas but this may change over the next several hours as the convection encounters an area of higher low level moisture. The area of interest between 00z and 03z for the best opportunity for large hail and strong damaging winds will be south of Dodge City and West of Ashland given the low level moist axis, forecast deep layer shear and mid level lapse rage. Further north and east a more stable environment will exist. Not saying strong winds and hail will not occur in these areas but the probability is much lower than what was previously expected earlier this evening. Current severe thunderstorm watch still looks on track but am now favoring locations close to the Oklahoma border as having the highest probability for very large hail and wind gusts of 75 or greater. Also along the Oklahoma border will also be monitoring a window of opportunity for a tornado or two given the increasing low level wind shear that will be between around sunset. && .SHORT TERM...(This evening through Wednesday night) Issued at 212 PM CDT Tue Jun 27 2023 A significant boost in dew points was observed in the last 24 hours across the far western counties. The easterly upslope flow over the greater area of the DDC warning area was cutoff on the western periphery by a warm front in extreme eastern Co and extending southeast to just north of Elkhart, KS. That area of moisture pooling and convergence will serve as the better initiation zone for supercells by mid to late afternoon, with the high cape and shear axis eastward across the southern half of the DDC forecast area providing the best combination for sustained supercells producing hail, wind and isolated tornado risk through early evening. The latest HRRR runs have had a consistent (hour to hour) disposition to high end winds across the OK/KS state line, coinciding where the moderate risk was drawn up by SPC. High values of the Large Hail parameter already exist along and ahead of the warm front, outlining the area of greatest 3 inch hail risk in our western counties, although hail will be a risk across the entire area through mid evening. We did use the FV3 for the official grids for a better timing of stronger convectively induced winds rather than the diluted NBM values. These will need to be assessed through the evening as the convection unfolds. The consensus of the convective allowing models takes he supercells from just ahead of the warm front near near Syracuse and the highway 25 corridor between 21 and 00 UTC, and the right turners morph into a small MCS , southeast along the OK/KS line, south of highway 400 exiting the Pratt/Medicine Lodge area after 2 or 3 UTC. The cold convective outflow will drop temps into the mid 60s quickly. Secondary areas of higher winds in the CAMs could be evaporatively cooled over turning in high lapse rates nera the MCS anvil edge late in the evening, (surprise brief high winds after the storms). Much of Wednesday’s severe weather potential will probably depend of the outcome of this afternoons and evening’s severe weather event including where stable outflow air sets up and creates or destroys surface moisture and theta-e convergence. We’ll still have the upper jet nearby while the ECMWF/GFS show high surface dew points pooling behind a weal surface cold front or previous day outflow to the northwest of the exiting surfaces low. Any severe risk is anticipated to be far from the higher end threats we are seeing this afternoon, and probably limited to gusty to marginally damaging wind. .LONG TERM...(Thursday through Tuesday) Issued at 212 PM CDT Tue Jun 27 2023 The longer term looks a little more uncertain with day to day convection as the the official outlooks are showing not enough confidence to draw up and risk areas. That said, we do have a positive tilt upper trough axis moving very slowly southeast Thursday into Friday across the Great Basin and with a jet axis lifting through the southern and central Rockies via EC/GFS/Canadian global models. This shows potential for storms off the higher terrain any given day, but a more pronounced widespread convective signal as the upper jet gets closer to Kansas by Friday or Saturday. Highest chances for widespread thunderstorms right now are Friday night, which will also tend to temper the hot temperatures in the 90s to around 100 expected Wed/Thursday to not as hot 80s for the weekend. The 6 to 10 day CPC outlook shows a broad area of the Rockies and central/southern Plains in the “leaning above” precipitation category – or more specifically a 40 to 50 percent chance of above normal precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 621 PM CDT Tue Jun 27 2023 Recent analysis from the last short term model runs as well as the current trends has increased the uncertainty in the strongest winds impacting the northernmost terminals. As a result, the strongest winds have been decreased some in the TAFs as the HRRR analysis has a more stable airmass near the surface. As cyclogenesis is ongoing, the surface CAPE should still increase into the evening, rendering the still strong possibility for severe storms in the area, but the areal coverage may not be as great as earlier thought. We may need to amend TAFs on an hour by hour basis though the evening as the storms develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 100 70 98 / 80 0 10 0 GCK 65 97 67 95 / 70 0 20 0 EHA 68 100 69 95 / 50 10 10 0 LBL 68 100 69 97 / 90 0 0 0 HYS 66 98 69 99 / 30 0 20 0 P28 71 103 74 103 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Jun 27, 2:41 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Tue Jun 27 2023 KSZ030-031-043>046-061>066-074>081-084>090-280745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely Tuesday afternoon and evening as convection forming in eastern CO moves into western KS. Strong instability and sufficient bulk shear will support an intense line of thunderstorms capable of producing damaging wind gusts, some potentially significant, and large hail. Highest probability of severe exists across areas east of US-83 and south of KS-156. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jun 27, 8:53 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
853 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
06/27/2023 M61 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&
JRJLocal storm report, Jun 27, 8:58 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
858 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM Tstm Wnd Gst 2 WSW Minneola 37.43N 100.05W
06/27/2023 M82 MPH Clark KS Mesonet
Mesonet station UP313 2.1 W Minneola (UPR).
&&
JRJLocal storm report, Jun 27, 9:01 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
901 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Tstm Wnd Gst 3 WSW Kingsdown 37.51N 99.81W
06/27/2023 M64 MPH Ford KS Mesonet
Mesonet station UP835 3.0 W Kingsdown (UPR).
&&
JRJLocal storm report, Jun 27, 9:06 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
906 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
06/27/2023 M75 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&
JRJLocal storm report, Jun 27, 9:13 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
913 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Tstm Wnd Dmg Fowler 37.38N 100.19W
06/27/2023 Meade KS Trained Spotter
Multiple tree limbs down 3 inches and
bigger.
&&Local storm report, Jun 27, 9:16 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
916 PM CDT Tue Jun 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
06/27/2023 M66 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward, Stevens | 50 min |
| Jun 27, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 58 min |
| Jun 27, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 41 min |
| Jun 27, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 3 more | 39 min |
| Jun 27, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 30 min |
| Jun 27, 11:11 PM CDT | Special Weather Statement | DDC | Clark | 34 min |
| Jun 28, 6:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Jun 28, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.